Alert archive / California / Flash Flood Warnings in 2017
Flash Flood Warning 10, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Feb 17, 2017, 1:16 PM PST for Ventura County, California. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 17, 2017, 1:16 PM PST (21:16 UTC)
- Expired
- Feb 17, 2017, 4:00 PM PST
- In force
- 3 hr
- Issued by
- NWS Los Angeles, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Ventura County, CA
The radar
The Los Angeles radar (KVTX), 9 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 17, 2:25 PM PST | FLASH FLOOD | 2 Wnw Thousand Oaks, CA | SWIFT WATER RESCUE IN THOUSAND OAKS AREA, THREE MEN RESCUED ONE SWEPT DOWNSTREAM BY STRONG CURRENT. LOCATION NEAR 1200 BLOCK OF CAMINO DOS RIOS. BODY FOUND NEXT DAY,VICTIM DECEASED. |
| Feb 17, 3:30 PM PST | FLOOD | 1 Ese Oxnard, CA | STREETS INUNDATED BY FLOOD WATER. |
| Feb 17, 3:30 PM PST | FLOOD | 1 Se Oxnard, CA | STREETS INUNDATED BY FLOOD WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 69 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 9.3 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 643 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 257 m²/s²
- 0-3 km storm-relative helicity
- 561 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
444
WGUS56 KLOX 172116
FFWLOX
CAC111-180000-
/O.NEW.KLOX.FF.W.0010.170217T2116Z-170218T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service OXNARD CA
116 PM PST FRI FEB 17 2017
The National Weather Service in OXNARD has issued a
* Flash Flood Warning for...
Ventura County in southwestern California...
* Until 400 PM PST
* At 110 PM PST, Doppler radar and automated rain gauges indicated
heavy rain falling across the warned area. Flash flooding is
expected to begin shortly if not already occuring. Flash flooding,
mud, and debris flows are likely below the Solimar and Camarillo
Springs burn areas.
* Some locations that will experience flooding include...
Solimar Burn Area...
Springs Burn Area...
Oxnard...
Ventura...
Camarillo...
Fillmore...
Ojai...
Santa Paula...
La Conchita...
and Highway 33 between Wheeler Springs and Rose Valley Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
A Flash Flood Warning for a recent burn area means that flooding and
debris flows are imminent or occurring. Residents living in or
immediately below the burn area should take immediate precautions
to protect life and property. Quickly move away from the burn area
only if it is safe to do so, otherwise shelter in place and move
to a second storyor the highest location in your home to stay out
of the path of fast-moving water and debris flows.
&&
LAT...LON 3404 11895 3409 11909 3409 11913 3414 11922
3426 11929 3431 11939 3435 11944 3434 11945
3437 11948 3440 11945 3442 11946 3444 11944
3465 11944 3468 11923 3463 11909 3456 11900
3441 11890 3428 11887
$$
MJ/RK2 follow-up statements
101
WGUS76 KLOX 172246
FFSLOX
Flash Flood Statement
National Weather Service OXNARD CA
246 PM PST FRI FEB 17 2017
CAC111-180000-
/O.CON.KLOX.FF.W.0010.000000T0000Z-170218T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ventura CA-
246 PM PST FRI FEB 17 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM PST FOR
NORTHWESTERN VENTURA COUNTY...
At 240 PM PST, Doppler radar and automated rain gauges continued to
indicated heavy rain falling over the area. Numerous gauges have
received between 1 and 2 inches of steady rain over the last 2
hours. Flash flooding is likely occuring or will begin shortly. Mud
and Debris flows are also likely in and around the Springs burn
areas, while mud was across the 101 freeway west of the Solimar burn
area, limiting the 101 to one lane. Mountain roads will likely
experience flooding and making them impassable in low-lying areas.
Some locations that will experience flooding include...
Oxnard, Thousand Oaks, Ventura, Camarillo, Fillmore, Ojai, Santa
Paula, Point Mugu State Park, Newbury Park, Point Mugu, Rose Valley,
La Conchita, Rincon Point, Moorpark, Port Hueneme, Meiners Oaks,
Reyes Peak, Ventura Harbor, Highway 33 between Wheeler Springs, the
Solimar and Springs burn areas, and Rose Valley Road and Naval Base
Ventura County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flash Flood Warning means that flooding is imminent or occurring.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
A Flash Flood Warning that includes a recent burn area means that
flooding and debris flows are imminent or occurring. Residents
living in or immediately downstream should take immediate
precautions to protect life and property. Quickly move away from the
burn area only if it is safe to do so, otherwise shelter in place
and move to a second story or the highest location in your home to
stay out of the path of fast-moving water and debris flows.
&&
LAT...LON 3404 11895 3409 11909 3409 11913 3414 11922
3426 11929 3431 11939 3435 11944 3434 11945
3437 11948 3440 11945 3442 11946 3444 11944
3465 11944 3468 11923 3463 11909 3456 11900
3441 11890 3428 11887
$$
MJ556
WGUS76 KLOX 172357
FFSLOX
Flash Flood Statement
National Weather Service OXNARD CA
357 PM PST FRI FEB 17 2017
CAC111-180002-
/O.EXP.KLOX.FF.W.0010.000000T0000Z-170218T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ventura CA-
357 PM PST FRI FEB 17 2017
...THE FLASH FLOOD WARNING FOR VENTURA COUNTY WILL
EXPIRE AT 400 PM PST...
Although there are areas of moderate rain, the heavy rain has ended
across the warning area. Flooding is no longer expected to pose a
threat. A Flood Advisory remains in effect for the area until 615
PM PST, meaning urban and small stream flooding is possible through
the afternoon. Minor mud and debris flows are possible below the
Solimar and Springs burn areas. Please continue to heed any
remaining road closures.
LAT...LON 3404 11895 3409 11909 3409 11913 3414 11922
3426 11929 3431 11939 3435 11944 3434 11945
3437 11948 3440 11945 3442 11946 3444 11944
3465 11944 3468 11923 3463 11909 3456 11900
3441 11890 3428 11887
$$
MJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 17, 10:52 AM PST, 2 hours 24 minutes earlier.
Area forecast discussion, Feb 17, 10:52 AM PST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1052 AM PST Fri Feb 17 2017
Updated Aviation and Marine Discussions
.SYNOPSIS...
A strong trough of low pressure off the Central California Coast
will move over the region through Saturday bringing gusty winds
and rain and mountain snow. Rain, heavy at times will move over
the area today as the storm system's cold front move over the
region. Weak ridging aloft will establish on Sunday, then a series
of trough of low pressures will move ashore through midweek next
week.
&&
.SHORT TERM...(TDY-SUN)
Rainfall totals over two inches are already observed in the
mountains along the Santa Barbara South Coast. Expecting the
heaviest rain in Santa Barbara County now through early afternoon,
in Ventura County beginning at around 10am through later in the
afternoon and in LA County from early afternoon into the evening.
Numerous sites have reported wind gusts in excess of 40 mph with
Grapevine Peak gusting to 65+ mph. Conditions will change rapidly
during this storm, likely necessitating short fused warnings.
*** From Previous Discussion ***
The latest infrared imagery shows a strong upper- level trough of
low pressure currently centered near 38N and 133W, or about 880
miles west-northwest of Los Angeles. A diffluent flow pattern is
seen easily developing off the California Coast early this morning
as the storm is starting to intensify. The surface low
circulation sits just ahead of the upper-level trough center. With
diffluent flow aloft and the strong lifting taking place, the
surface low will deepen and intensify as it moves towards the San
Francisco Bay through this evening.
Isolated thunderstorms remain a threat areawide as deep lift
through the atmosphere should steepen lapse rates. Rainfall rates
are starting to approach a quarter-inch per hour this morning as
the diffluent area approaches Point Conception. Rainfall rates
should pickup through this morning as the instability and deep
lift punches in. Satellite passes offshore indicate 0.50 inch per
hour rainfall rates occurring offshore and these rates should
intensify by at least a factor of two as orographic lift comes
into play and the storm system interacts with the terrain.
A flash flood watch remains in effect from 7 am pst this morning
through Saturday morning for Santa Barbara, Ventura and Los
Angeles Counties. A tightening surface gradient will develop
through sunrise as the surface low center nudges closer to the
area. Strong southerly flow will bring gusty and potentially
damaging winds to all areas of Southwest California. Wind
headlines remain mostly intact, except a few tweaks were made to
start times. Southerly winds will interact with the topography to
enhance lift through today as the flow upslopes into the
Transverse Mountains. QPF values remain between two and six
inches for coastal and valley areas with up to five to ten inches
across the foothills and mountains. South-facing slopes will see
the highest precipitation totals across the area.
Snow levels between 7500 to 8000 feet this morning will gradually
fall through Saturday morning to between 5000 and 5500 feet. A
winter storm warning remains in effect from 7 am pst this morning
through Saturday morning. Snow amounts will really start to add up
after this afternoon as colder air aloft punches in. One foot to
two feet of snow is possible above 8000 feet with this storm
system. Local amounts up to three feet cannot be ruled out on
favored high mountain peaks. Snow amounts between 6000 and 7500
feet will likely range to between six and twelve inches.
The cold front with the system will move west to east over the
region between late this morning through this evening. The front
will exit Los Angeles County just after sunset. A showery weather
pattern will linger into Saturday night and the potential for
isolated thunderstorms will linger as the 500 mb cold pocket
moves over the area. Showers with isolated thunderstorms remain in
the forecast for some areas into Saturday evening.
Weak ridging should build in for Sunday and the area should dry
out.
.LONG TERM...(MON-THU)
Another system will approach the Central Coast between Sunday
night and Monday, then drift southward into Tuesday while losing
its punch. The best chance of rainfall looks to be for the Central
Coast where the best mositure is.
Models are still waffling for the pattern for mid-to-late week
next week, but model trends suggest troughing along the Central
California Coast between Tuesday night and Wednesday. With most
time and effort paid to the short-term, forecast remains
consistent for now.
&&
.AVIATION...17/1830Z.
At 18Z, there was no inversion or marine layer at KLAX.
Moderate confidence in general flight categories and wind speeds
today, but occasional lower cats are likely during brief heavier
downpours. There is a 20 percent chance of a thunderstorm at any
TAF site through Saturday. Low confidence in TAFS after 06z, as
CIGS should be above 030 but could be lower...and SE winds should
reform but very unsure of strength.
KLAX...Moderate confidence in SE winds 20+ KT through 21Z. There
is a chance that the ends briefly turn southwest 23-02Z, but also
a chance that they stay south to southeast. SE winds are likely
again after 03Z, but confidence is low as to strength. 40 percent
chance of 10+ KT. Moderate confidence in general flight cats, but
will likely see occasional and brief lower cats. 20 percent chance
of thunderstorms later tonight through Saturday.
KBUR...Moderate confidence in general flight cats, but
will likely see occasional and brief lower cats. 20 percent chance
of thunderstorms later tonight through Saturday.
&&
.MARINE...17/900 AM.
...Very Dangerous Conditions Today...
A very dangerous storm system will bring strong SE winds, very
steep seas, low visibility due to rain, and thunderstorms to the
area today. Wind gusts to 52 KT has already been reported at the
Cape San Martin buoy (46028)...and gusts to 45 KT are expected at
times everywhere today. Channels and passages between islands
will likely see locally enhanced winds. This is a dangerous
situation, as such winds will create very steep seas exceeding 10
feet. These winds will weaken tonight but will remain gusty at
times with steep seas likely lingering. Expect Small Craft
Advisories (SCA) to follow the Gale Warnings tonight into
Saturday. Gusty NW winds should form quickly NW of San Nicolas
Island Saturday night and Sunday. High confidence in a moderately
large west to northwest long period swell building in Saturday and
Sunday as well...which will create dangerous breaking waves near
shore.
Moderate confidence of thunderstorms forming over the coastal
waters this afternoon through Saturday...but confidence is low in
terms of timing and severity.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory in effect until 10 PM PST Sunday for zones
34-35-39>41-87. (See LAXCFWLOX).
Wind Advisory in effect until 4 PM PST this afternoon for
zones 34-36-39. (See LAXNPWLOX).
High Wind Warning in effect until 4 PM PST this afternoon for
zones 35-549-550. (See LAXNPWLOX).
Flash Flood Watch in effect through Saturday morning for
zones 35-36-38>41-44>46-52>54-59-87-88-547-549-550. (See LAXFFALOX).
High Wind Warning in effect until 10 PM PST this evening for
zones 37-38-51-52. (See LAXNPWLOX).
Wind Advisory in effect until 7 PM PST this evening for zones
40-41-44-45-547. (See LAXNPWLOX).
High Wind Warning in effect until 7 PM PST this evening for
zones 46-87-88. (See LAXNPWLOX).
Winter Storm Warning in effect until 11 AM PST Saturday for
zones 53-54. (See LAXWSWLOX).
Wind Advisory in effect until 10 PM PST this evening for zone
59. (See LAXNPWLOX).
PZ...Gale Warning in effect until 4 PM PST this afternoon for
zones 645-670-673. (See LAXMWWLOX).
Gale Warning in effect until 9 PM PST this evening for zones
650-655-676. (See LAXMWWLOX).
&&
.HAZARD POTENTIAL OUTLOOK...(SUN-THU)
High surf will impact area beaches Sunday and create hazards in
the surf zone.
&&
PUBLIC...Hall/jld
AVIATION...Kittell
MARINE...Kittell
SYNOPSIS...Hall
weather.gov/losangelesThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 17, 5:02 AM PST | Areal Flood Advisory | LOX | Santa Barbara | 12 hr |
| Feb 17, 7:47 AM PST | Areal Flood Advisory | LOX | San Luis Obispo | 6 hr |
| Feb 17, 9:27 AM PST | Areal Flood Advisory | LOX | Los Angeles, Ventura | 3 hr |
| Feb 17, 12:17 PM PST | Areal Flood Advisory | LOX | Ventura | 8 hr |
| Feb 17, 12:24 PM PST | Areal Flood Advisory | LOX | Los Angeles | 12 hr |
| Feb 17, 12:33 PM PST | Flash Flood Warning | LOX | Santa Barbara | 3 hr |
| Feb 17, 2:07 PM PST | Small Craft Advisory | LOX | 43 hr | |
| Feb 17, 2:23 PM PST | Flash Flood Warning | LOX | Los Angeles | 3 hr |
| Feb 17, 3:56 PM PST | Flash Flood Warning | LOX | Ventura | 3 hr |
Nearby
Flash Flood Warnings in California, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.